Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 27, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2016, 6:57 PM MST for Pima County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2016, 6:57 PM MST (01:57 UTC)
- Expired
- Jul 27, 2016, 7:45 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 32 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 3206 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252
WUUS55 KTWC 280157
SVRTWC
AZC019-280245-
/O.NEW.KTWC.SV.W.0027.160728T0157Z-160728T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...
* UNTIL 745 PM MST
* AT 655 PM MST...DOPPLER RADAR INDICATED AN AREA OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED NEAR VAIL SOUTHWARD INTO CORONA DE
TUCSON...SAHUARITA AND GREEN VALLEY...AND MOVING SOUTHWEST AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
SOUTH TUCSON...GREEN VALLEY...SAHUARITA...SAN XAVIER MISSION...
VAIL...AND CORONA DE TUCSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3228 11099 3208 11085 3209 11059 3178 11070
3173 11105 3216 11123
TIME...MOT...LOC 0155Z 043DEG 15KT 3187 11095
$$
MEYER2 follow-up statements
517 WWUS55 KTWC 280221 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 721 PM MST WED JUL 27 2016 AZC019-280245- /O.CON.KTWC.SV.W.0027.000000T0000Z-160728T0245Z/ PIMA- 721 PM MST WED JUL 27 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 720 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREEN VALLEY...MOVING SOUTHWEST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... GREEN VALLEY...SAHUARITA...CORONA DE TUCSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3198 11115 3198 11063 3178 11070 3173 11105 TIME...MOT...LOC 0220Z 040DEG 14KT 3180 11101 $$ MEYER
658
WWUS55 KTWC 280239
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
739 PM MST WED JUL 27 2016
AZC019-280247-
/O.EXP.KTWC.SV.W.0027.000000T0000Z-160728T0245Z/
PIMA-
739 PM MST WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 745 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...GUSTY OUTFLOW WINDS
OF 35 TO 40 MPH ARE STILL POSSIBLE ALONG WITH BRIEF HEAVY RAIN.
LAT...LON 3198 11115 3198 11063 3178 11070 3173 11105
TIME...MOT...LOC 0230Z 043DEG 15KT 3180 11101
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:04 PM MST, 4 hours 53 minutes earlier.
Area forecast discussion, Jul 27, 2:04 PM MST, 4 hours 53 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 204 PM MST WED JUL 27 2016 .SYNOPSIS...Adequate moisture will provide scattered mainly afternoon and evening thunderstorms into this weekend. Perhaps some decrease in coverage will occur around Thursday. Expect hotter than average daytime temperatures through Thursday followed by moderating temperatures by early next week. && .DISCUSSION... Early afternoon radar and satellite imagery reveal developing convection along the Mogollon Rim, eastward through the White Mtns and into the Chiricahua's. Storms have been impressive on radar thus far but have been located in remote areas where ground truth is at a minimum. That being said, it would appear that conditions remain ripe for development across portions of the area through this evening. Full suite of 12z operational models and nearly all of the relevant ensemble guidance has completed. It would still appear that the large scale atmosphere is favorable for convection with the NAM, GFS, and ECMWF all indicating much higher than normal moisture across the area (this verifies well as this morning's 12z KTUS sounding showed 1.62in of precipitable water which is in the 95th percentile for late July) and MLCAPES anywhere from 500-1000 J/Kg. Convective allowing models including the HRRR/HRRRx/UofA WRFs and locally run WRF models all suggest convection will continue to develop in the mountains and be advected southwestward into the lower elevations through late afternoon. The HRRR/HRRRx has taken a bit more of an eastward shift with the line of storms vs. earlier runs but observational trends would suggest this may not be the case. I made some upward adjustments to PoPs earlier in the day and I still think these changes were warranted. Still thinking it could be a particularly active afternoon/evening across southeast Arizona. Confidence in how things will evolve west of Tucson has decreased slightly but still should warrant higher than normal PoPs. As is typically the case this time of year, how convection plays out today will directly influence how active it is tomorrow. Given the likelihood for storms today and the potential for a less than favorable atmosphere, storm coverage should be less on Thursday and that trend has already been reflected in the PoPs. Friday on the other hand should see a return of above normal moisture and modest instability. Some of the longer range hi-res models suggest Friday could be even more active than today and thus PoPs have been elevated for Friday afternoon and evening. Beyond that, it looks to be a favorable pattern through the weekend into next week. Temps will remain at or above normal through the end of the week but should retreat into the low/mid 90s this weekend into next week. && .AVIATION...VALID THRU 29/00Z. Isold to sctd -SHRA and -TSRA, mainly from KTUS E and S thu 28/08z. Brief wind gusts to 50 mph and MVFR conds psbl with stronger TSRA. Otherwise, sfc wind mainly less than 10 kts. Debris cloud cover above 10k ft agl btwn 29/08z and 29/16z with isold -shra/ts. Storms developing once again after 28/17z ovr the higher trrn and drifting SW in the valleys thru 29/00z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms will continue into early next week. Expect the storms this evening mainly south and east of Tucson. Afternoon temperatures will remain a bit warmer than average through Friday, then drop to near normal by early next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 27, 5:06 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
506 PM MST WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST 1 ESE FORT HUACHUCA 31.58N 110.33W
07/27/2016 M69 MPH COCHISE AZ ASOS
&&
EVENT NUMBER TWC1600024
KDLocal storm report, Jul 27, 5:21 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND GST 6 NE NOGALES 31.43N 110.86W
07/27/2016 M71 MPH SANTA CRUZ AZ ASOS
ASOS WIND GUST TO 62 KTS
&&
EVENT NUMBER TWC1600025
FRENCHLocal storm report, Jul 27, 6:24 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
624 PM MST WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 NE VAIL 32.05N 110.70W
07/27/2016 PIMA AZ TRAINED SPOTTER
POWER LINES DOWN
&&
EVENT NUMBER TWC1600026
KDLocal storm report, Jul 27, 6:26 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST DAVIS-MONTHAN AIR FORCE 32.18N 110.88W
07/27/2016 M61 MPH PIMA AZ ASOS
&&
EVENT NUMBER TWC1600027
KDLocal storm report, Jul 27, 6:29 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
629 PM MST WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 4 W SAGUARO NATIONAL PA 32.17N 110.80W
07/27/2016 PIMA AZ TRAINED SPOTTER
TREE BRANCHES DOWN
&&
EVENT NUMBER TWC1600028
KDLocal storm report, Jul 27, 6:43 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
643 PM MST WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 4 E DAVIS-MONTHAN AIR F 32.18N 110.81W
07/27/2016 PIMA AZ TRAINED SPOTTER
POWER LINES DOWN AT CAMINO SECO AND ESCALANTE
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER TWC1600026
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:00 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
| Jul 27, 5:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Jul 27, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham, Pima | 39 min |
| Jul 27, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Jul 27, 6:00 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 60 min |
| Jul 27, 6:01 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 44 min |
| Jul 27, 6:36 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 114 min |
| Jul 27, 7:17 PM MST | Special Weather Statement | TWC | Graham | 28 min |
| Jul 27, 7:30 PM MST | Special Weather Statement | TWC | Pima | 60 min |
| Jul 27, 8:29 PM MST | Special Weather Statement | TWC | 61 min | |
| Jul 28, 1:59 PM MST | Special Weather Statement | TWC | Greenlee | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.